Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 314, NWS Fort Worth, TX

May 12, 2000Van Zandt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 12, 2000, 8:25 PM CDT for Van Zandt County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2000, 8:25 PM CDT (01:25 UTC)
Expired
May 12, 2000, 9:15 PM CDT
In force
50 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Van Zandt County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 12, 6:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-544 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS54 KFWD 130128
SVRFTW
TXC467-130215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
825 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL 915 PM CDT.

* AT 825 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM NEAR FRUITVALE...OR ABOUT 12 MILES NORTHEAST
  OF CANTON...MOVE EAST SOUTHEAST AT 20 MPH. AT 815 PM...THE VAN ZANDT 
  COUNTY SHERIFFS OFFICE REPORTED GOLFBALL SIZE HAIL NEAR WILLS POINT.
  ANOTHER SERVER THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF CANTON.
  THIS STORM WAS ALSO MOVING EAST SOUTHEAST AT 20 MPH.
 
A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY
TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS
APPROACH.

LAT...LON 3282 9594 3267 9605 3253 9563 3269 9560

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:37 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 12, 5:37 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT FRI MAY 12 2000

A COLD FRONT THAT WAS SOUTHEAST OF A MCALESTER...TO FORT WORTH...TO
BROWNWOOD LINE AT 20Z...WILL MOVE SOUTHEAST THROUGH THE REMAINDER OF
FORECAST AREA THIS EVENING.  ALTHOUGH THE 18Z FWD RAOB INDICATED THAT
WE STILL HAVE A STRONG CAP IN PLACE...COULD SEE SOME DEVELOPMENT
LATE THIS AFTERNOON AND TONIGHT EAST OF THE FRONT.  WILL KEEP 20
PERCENT POPS IN THE METROPLEX AND WACO...AND 30 PERCENTS IN THE EAST.
TEMPERATURES BEHIND THIS FRONT ARE NOT TERRIBLY COOL...WITH 70S
BEING NOTED ACROSS WESTERN AND CENTRAL OKLAHOMA.  THERE IS A
WIDE DIVERGENCE IN THE FORECASTED HIGH TEMPERATURES BETWEEN THE
FAN AND FWC GUIDANCE.  CONSIDERING THE AMOUNT OF COOLING NOTED...AM
LEANING CLOSE TO...BUT SLIGHTLY BELOW THE THE FWC GUIDANCE FOR
SATURDAY.  DRY WEATHER WILL PREVAIL ACROSS THE FORECAST AREA SATURDAY
THROUGH MIDWEEK.   58

DFW 62/82/56/83 2000   ACT 63/84/57/82 2000

.FTW...NONE.

...AVIATION DISCUSSION...
THUNDERSTORMS CONTINUE TO ERUPT ALONG AND AHEAD OF SLOW MOVING COLD
FRONT. EXPECT STORMS TO BE SOUTH AND EAST OF METROPLEX AIRPORTS BY
TAF ISSUANCE...BUT WILL NEED TO INCLUDE SOME THUNDER AROUND KACT
FOR THE PERIOD 00-01Z. STORMS SOULD MOVE OUT OF THE KACT AREA AFTER
01Z. OTHERWISE...LOOK FOR WIND 340-360 OVERNIGHT THEN SHIFTING A
BIT MORE NE TOMORROW. CLOUDS SHOULD BE LIMITED TO MID AND HIGH
LEVEL...BEFORE BREAKING UP TOMORROW AFTERNOON. 80

In the hours before

Special weather statement, May 12, 4:06 PM CDT, 4 hours 19 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT FRI MAY 12 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
HALF OF NORTH CENTRAL TEXAS THIS EVENING...GENERALLY EAST OF A
BONHAM...HILLSBORO...KILLEEN LINE.  THE SLIGHT RISK AREA INCLUDES
THE CITIES OF PARIS...SULPHUR SPRINGS...WACO...TEMPLE...PALESTINE...
CORSICANA AND CENTERVILLE.

A COLD FRONT EXTENDED FROM NEAR A SHERMAN...TO CLEBURNE...
TO LAMPASAS LINE LATE THIS AFTERNOON. THIS FRONT WILL MOVE
EAST/SOUTHEAST AROUND 25 MPH AND MAY PROVIDE THE FOCUS FOR
THUNDERSTORM FORMATION.  A WARM LAYER OF AIR...OR CAP...JUST ABOVE
THE SURFACE WILL BE A LIMITING FACTOR TO STORM DEVELOPMENT...
HOWEVER...ANY STORMS WHICH DO MANAGE TO BREAK THE CAP HAVE THE
POTENTIAL TO QUICKLY BECOME SEVERE IN THE MOIST AND VERY UNSTABLE AIR
AHEAD OF THE FRONT.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH THESE STORMS.  THE VERTICAL WIND PROFILES ARE NOT
FAVORABLE FOR PRODUCING STRONG MESOCYCLONES...SO TORNADOES ARE NOT
EXPECTED WITH THIS EVENT.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS WEST OF A PARIS
TO CORSICANA TO TEMPLE LINE SHOULD PREPARE FOR POSSIBLE ACTIVATION
BETWEEN 500 AND 700 PM.  ACTIVATION EAST OF THIS LINE IS POSSIBLE
BETWEEN 700 AND 900 PM.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST ARKANSAS)...NEWSPSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME SOUTHEASTERN
OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)...
SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).

79
Local storm report, May 12, 7:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
741 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0445 PM    LAKE WHITNEY              TX   1.00 INCH HAIL
05/12/00   HILL                           QUARTER SIZE HAIL
                                          REPORTED JUST EAST OF
                                          THE LAKE BY EMERGENCY
                                          MANAGEMENT.

0525 PM    3 NE LAGUNA PARK          TX   TORNADO
05/12/00   HILL                           DPS OFFICER REPORTS
                                          TORNADO ON GROUND.

0540 PM    PARKER                    TX   0.75 INCH HAIL
05/12/00   COLLIN                         DIME SIZE HAIL REPORTED
                                          IN PARKER BY SHERIFF.

0545 PM    2 SW LAGUNA PARK          TX   TORNADO
05/12/00   BOSQUE                         TORNADO REPORTED BY
                                          SHERIFF MOVING TO THE
                                          NE.

0555 PM    2 N LAMETA                TX   1.00 INCH HAIL
05/12/00   LAMPASAS                       QUARTER SIZE HAIL
                                          REPORTED BY SHERIFF.

0555 PM    MURPHY                    TX   TORNADO
05/12/00   COLLIN                         TREES AND FENCES BLOWN
                                          DOWN BY TORNADO.
                                          REPORTED BY SHERIFF.

0600 PM    LAMETA                    TX   1.75 INCH HAIL
05/12/00   LAMPASAS                       GOLFBALL SIZE HAIL
                                          REPORTED BY SHERIFF.

0631 PM    CHINA SPRING              TX   1.75 INCH HAIL
05/12/00   MCLENNAN                       GOLFBALL SIZE HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0631 PM    VALLEY MILLS              TX   1.00 INCH HAIL
05/12/00   BOSQUE                         QUARTER SIZE HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0645 PM    COOPER                    TX   0.75 INCH HAIL
05/12/00   DELTA                          DIME SIZE HAIL REPORTED
                                          BY SHERIFF.

0655 PM    FORNEY                    TX   0.75 INCH HAIL
05/12/00   KAUFMAN                        DIME SIZE HAIL REPORTED
                                          BY SHERIFF.

0711 PM    LAMPASAS                  TX   1.00 INCH HAIL
05/12/00   LAMPASAS                       QUARTER SIZE HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:09 PM CDTSevere Thunderstorm WarningFWDLampasas51 min
May 12, 7:15 PM CDTTornado WarningFWDCoryell30 min
May 12, 7:27 PM CDTSevere Thunderstorm WarningFWDMcLennan48 min
May 12, 7:35 PM CDTTornado WarningFWDBell25 min
May 12, 7:40 PM CDTSevere Thunderstorm WarningFWDVan Zandt50 min
May 12, 7:59 PM CDTTornado WarningFWDBell31 min
May 12, 8:11 PM CDTSevere Thunderstorm WarningFWDFalls49 min
May 12, 8:29 PM CDTSevere Thunderstorm WarningFWDBell46 min
May 12, 8:35 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman55 min
May 12, 9:15 PM CDTSevere Thunderstorm WarningFWDVan Zandt45 min
May 12, 9:26 PM CDTSevere Thunderstorm WarningFWDHenderson, Navarro49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.